Virginia, 2014

Heavy Snow in Virginia, February 12 to 13, 2014

February 12 to 13, 2014 · NWS RLX · 2 events in 2 counties and zones

Snow spread north during the afternoon of the 12th, reaching into Dickenson and Buchanan Counties around 1500E. Temperatures were mostly in the mid and upper 20s at the onset of the snow.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Snow spread north during the afternoon of the 12th, reaching into Dickenson and Buchanan Counties around 1500E. Temperatures were mostly in the mid and upper 20s at the onset of the snow.

The snow was associated with a developing coastal storm that was still located over northern Florida. Meanwhile, high pressure ridged down the eastern seaboard and kept plenty of cold air in the lower atmosphere.

Heavy snow fell during the evening hours, with some decrease during the late night hours. The coastal storm was centered along the Virginia and North Carolina coast line by dawn on the 13th. The wrap around snow on the western side of the mid and upper level feature caused the snow to continue to fall during the daylight hours on the 13th, finally ending in the afternoon.

Total storm snow accumulations of 10 to 15 inches were common. For example, the cooperative observer near Clintwood measured 12 inches, while Grundy had a 10 inch accumulation, and John Flannagan Lake observed 8 inches.

Unofficial reports included 14 inches at Haysi, 11 inches at Hurley and 12 inches over Compton Mountain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 12, 2:45 PM EST, 15 minutes earlier.

Area forecast discussion, Feb 12, 2:45 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
245 PM EST WED FEB 12 2014

.SYNOPSIS...
MAJOR WINTER STORM MOVES UP EAST COAST...WITH SNOW SPILLING OVER
APPALACHIAN SPINE. COLD FRONT FRIDAY WITH LIGHT SNOW INTO SATURDAY.
ANOTHER FRONT SATURDAY NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
LOW PRESSURE SYSTEM CURRENTLY OFF THE COAST OF THE FLORIDA PANHANDLE
WILL CROSS FLORIDA AND STARTS ITS TREK UP THE EASTERN SEABOARD THIS
EVENING. SYNOPTICALLY...MODELS IN FAIR AGREEMENT...AS 12Z GFS HAS
MADE A SLIGHT WESTWARD SHIFT TO CLOSER MATCH THE ECMWF AND NAM. WITH
THIS TREND...HAVE PULLED LIGHT SNOW BACK TO ABOUT THE OHIO RIVER AND
PULLED WINTER WEATHER HEADLINES WEST BY A COUNTY OR TWO AS WELL. GFS
STILL A BIT LOWER ON QPF AMOUNTS...AND THUS SNOW AMOUNTS. SNOW
ALREADY BEING REPORTED A BLF AND ROA...SO EXPECT IT TO MOVE INTO CWA
A BIT EARLIER THAN PREVIOUSLY FORECAST. HOWEVER...VERY DRY AIR
REMAINS AT THE SURFACE...SO WILL TAKE A WHILE FOR THE COLUMN TO
MOISTEN UP BEFORE ACCUMULATIONS CAN REALLY GET GOING. ENDED UP
BETWEEN NAM AND GFS ON FINAL ACCUMULATION AMOUNTS...AND FAIRLY CLOSE
TO THE 09Z SREF. THERE WILL BE A SHARP GRADIENT TO THE ACCUMULATIONS
ACROSS THE WV LOWLANDS...LIKE IN KANAWHA COUNTY FOR
EXAMPLE...ACCUMULATIONS WILL RANGE FROM 1-2 INCHES NORTHWEST UP TO
4-5 INCHES SOUTHEAST. SIGNIFICANT SNOW IS EXPECTED IN THE WV
MOUNTAINS...WITH 10-14 INCHES EXPECTED IN THE GREENBRIER VALLEY OF
POCAHONTAS COUNTY. TWO THINGS TO WATCH AS THE SNOW BEGINS...THERE IS
ALREADY A DRY SLOT INGESTING INTO THE SYSTEM OVER THE GULF WHICH
COULD PLAY HAVOC WITH THE WESTERN EDGE ACCUMULATIONS. SECOND...SE
700MB FLOW INTO THE MOUNTAINS GIVES THE BEST OROGRAPHIC LIFT FOR
THESE EAST COAST STORMS...BUT ALL MODELS ARE VERY QUICK TO TURN THE
WINDS FROM S TO NE...WITH ONLY A BRIEF WINDOW TONIGHT OF SE FLOW.
THIS COMBINED WITH BEST 500MB FIELDS STAYING SOUTH MADE IT DIFFICULT
TO REALLY INCREASE SNOW AMOUNTS ACROSS THE MOUNTAINS AND THEIR
WESTERN SLOPES.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
UPPER LOW TO THE SOUTH AND WEST OF CWA AT BEGINNING OF PERIOD...WITH
SURFACE LOW PRESSURE MOVING NORTHEAST ALONG THE COAST. STILL
EXPECTING QUITE A BIT OF SNOWFALL AT THE START OF THE SHORT
TERM...PARTICULARLY ACROSS THE EASTERN HALF OF THE CWA. THIS WILL BE
A HEAVY WET SNOW...WITH SNOW TO WATER RATIOS HOVERING AROUND 10:1.
THINKING AN ADDITIONAL 1-2 INCHES ACROSS MUCH OF THE LOWLANDS
THROUGH THURSDAY AFTERNOON...WITH AN ADDITIONAL 2 TO 5 INCHES ACROSS
HIGHER TERRAIN COUNTIES...WITH ADDITIONAL LIGHT ACCUMULATIONS
POSSIBLE THURSDAY NIGHT ACROSS THE NORTHERN MOUNTAIN ZONES AS THE
LOW CONTINUES TO PUSH OFF TO THE NORTH AND EAST...AND UPSLOPE SNOW
SHOWERS OCCUR IN THE NWLY FLOW ALOFT.

AFTER A BRIEF BREAK IN THE PRECIPITATION MUCH OF THURSDAY
NIGHT/FRIDAY MORNING...ANOTHER COLD FRONT WILL MOVE INTO THE AREA ON
FRIDAY...CREATING ANOTHER ROUND OF LIGHT RAIN AND SNOW SHOWERS. BULK
OF PRECIPITATION WILL FALL DURING THE AFTERNOON HOURS AS A SHORTWAVE
TROUGH PUSHES THROUGH THE AREA...ENHANCING PRECIPITATION. COLDER AIR
BEHIND THE FRONT FOR FRIDAY NIGHT.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
ONE LAST CLIPPER LIKE LOW PRESSURE SYSTEM IN NORTHWEST FLOW ALOFT
WILL PRODUCE SNOW ACROSS OUR AREA SATURDAY NIGHT AND SUNDAY
MORNING... BEFORE THE UPPER FLOW BECOMES MORE ZONAL ALONG WITH A
WARMING TREND FOR NEXT WEEK. ALL MODELS HAVE THIS SYSTEM WEAKENING
AND USING UP MUCH OF ITS ORIGINAL MOISTURE SOURCE FROM THE
PACIFIC...BEFORE TRACKING JUST TO THE SOUTH OF OUR AREA.
THUS...WHILE WE WILL BE ON THE COLD SIDE OF THE LOW FOR SNOW...SNOW
AMOUNTS WILL BE VERY MUCH ON THE LIGHT SIDE. FAR SOUTHERN AREAS MAY
SEE A BRIEF MIX OF PRECIP. THINGS WIND DOWN PRETTY FAST ON SUNDAY AS
HIGH PRESSURE BUILDS IN. TEMPERATURES WILL STILL BE WELL BELOW
NORMAL THIS WEEKEND.

FOR NEXT WEEK...A SYSTEM OF PACIFIC ORIGIN WILL BE QUICKLY TRACKING
EASTWARD ACROSS THE NATION. THIS TIME...A GOOD SOUTHERLY FLOW OUT OF
THE GULF OF MEXICO WILL TAP WARMER AIR AND BETTER MOISTURE AHEAD OF
THE SYSTEM. WE LOOK FOR TEMPERATURES TO GET INTO THE 50S MONDAY AND
TUESDAY WITH A GOOD CHANCE OF RAIN.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
VFR CONDITIONS IN PLACE ACROSS CWA WITH HIGH CLOUDS IN PLACE ACROSS
ALL BUT EXTREME NW CWA. SNOW BEGINNING TO MAKE IT INTO OBS IN
EASTERN TN. STRONG STORM WILL MOVE UP THE EAST COAST...WITH OUR
FORECAST AREA ON THE WESTERN FRINGE. EXPECT SNOW TO MOVE IN FROM THE
SOUTH THIS EVENING...AND LINGER THROUGH THE NIGHT. HEAVIEST SNOW
EXPECTED ACROSS EASTERN HALF OF CWA WITH IFR/LIFR CONDITIONS. HAVE
DROPS INTO MVFR CIG/VIS AT KPKB AND KHTS ON THE WESTERN MOST EXTENT
OF THE SNOW...AND SE OHIO MAY ONLY GET IN ON SOME MVFR CIGS WITH A
FEW SNOWFLAKES IN THE AIR. CONDITIONS WILL IMPROVE FROM WEST TO EAST
THROUGH THE DAY TOMORROW AS THE STORM CONTINUES RIDING UP THE EAST
COAST.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: HIGH.

ALTERNATE SCENARIOS: TIMING OF ONSET OF PRECIP MAY VARY. CONDITIONS
MAY IMPROVE FASTER THAN FORECAST.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EST 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  H    H    H    H    H    H    M    M    L    M    M    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    M
BKW CONSISTENCY  H    H    H    H    H    M    M    M    M    M    M    M
EKN CONSISTENCY  H    H    H    H    H    H    M    M    M    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M

AFTER 18Z THURSDAY...
IFR CONDITIONS POSSIBLE IN PRECIP FRIDAY INTO FRIDAY NIGHT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 4 PM EST
     THURSDAY FOR WVZ013-015-016-018-024>027.
     WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 7 PM EST
     THURSDAY FOR WVZ038-046-047.
     WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 7 PM EST
     THURSDAY FOR WVZ028>032-039-040.
     WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 4 PM EST
     THURSDAY FOR WVZ033>037.
OH...NONE.
KY...NONE.
VA...WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 4 PM EST
     THURSDAY FOR VAZ003-004.

&&

SYNOPSIS...JMV/MZ/SL
NEAR TERM...MZ
SHORT TERM...SL
LONG TERM...JMV
AVIATION...MZ
Hazardous weather outlook, Feb 12, 2:12 PM EST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
212 PM EST WED FEB 12 2014

WVZ013-015-016-018-024>027-131915-
LINCOLN-KANAWHA-ROANE-CALHOUN-MINGO-LOGAN-BOONE-CLAY-
212 PM EST WED FEB 12 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
4 PM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND
SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ038-046-047-131915-
WEBSTER-POCAHONTAS-RANDOLPH-
212 PM EST WED FEB 12 2014

...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 7 PM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND
NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ028>032-039-040-131915-
BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR-
212 PM EST WED FEB 12 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
7 PM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND
NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ003-004-WVZ033>037-131915-
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-
212 PM EST WED FEB 12 2014

...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 4 PM
EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WVZ020-131915-
DODDRIDGE-
212 PM EST WED FEB 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN EAST COAST STORM WILL BRING LIGHT SNOW...BEGINNING THIS EVENING
AND LINGERING THROUGH THE NIGHT. THERE WILL BE A VERY SHARP
GRADIENT IN SNOWFALL ACCUMULATIONS. IF THE TRACK OF THE STORM
NUDGES SLIGHTLY WESTWARD...MORE SNOW IS POSSIBLE AND A WINTER
WEATHER ADVISORY MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ105-WVZ005>011-014-017-019-131915-
LAWRENCE KY-WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-
PUTNAM-WIRT-RITCHIE-
212 PM EST WED FEB 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND MUCH
OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN EAST COAST STORM WILL BRING LIGHT SNOW...BEGINNING THIS EVENING
AND LINGERING THROUGH THE NIGHT. THERE WILL BE A VERY SHARP
GRADIENT IN SNOWFALL ACCUMULATIONS. IF THE TRACK OF THE STORM
NUDGES SLIGHTLY WESTWARD...MORE SNOW IS POSSIBLE AND A WINTER
WEATHER ADVISORY MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101>103-OHZ066-067-075-076-083>087-131915-
GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-
MEIGS-GALLIA-LAWRENCE OH-
212 PM EST WED FEB 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY AND
SOUTHEAST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Buchanan

When
February 12, 3:00 PM EST to February 13, 3:00 PM EST
Where
Buchanan forecast zone
Reported by
County Official
Coordinates
37.267, -82.036 (the zone’s center; the record gives no point)

Heavy Snow, Dickenson

When
February 12, 3:00 PM EST to February 13, 3:00 PM EST
Where
Dickenson forecast zone
Reported by
COOP Observer
Coordinates
37.126, -82.350 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488112, 488113.